Ideal Protein Diet - Alert about antibiotics and IP supplements




petchef
12-12-2012, 04:07 PM
I came down with a cold/flu after Thanksgiving (even though I got a flu shot!) It turned into a sinus infection/bronchitis. My doctor prescribed azithromycin (generic for Zithromax, sometimes called a Z-pack.) I kept getting sicker and sicker. I had not paid much attention to the warning labels on the bottle since I've used Zithromax before. About 5 days after starting the medication, I read the labels on the bottle:

"Do not take aluminum or magnesium supplements or antacids while taking this medication."

I had stayed OP while ill, including taking my supplements faithfully. After I read the warning label, it dawned on me that the IP Cal-Mag and the IP Multi both contain magnesium. I called my doctor, and she had me stop the IP supplements. As soon as I stopped taking the supplements, the antibiotics kicked in.

An expensive lesson. I try to not take antibiotics unless there's no other alternative. My doctor had to prescribe a second dose, and I was ill and off work longer than necessary. So, always read the warning labels on prescriptions.:rollpin:


ragdoll74
12-12-2012, 04:21 PM
good to know...thank you

Billster
12-12-2012, 05:05 PM
very good to know! thanks for the info!


scorbett1103
12-12-2012, 05:08 PM
A good example of why we need to tell the doctors about ALL medications and supplements we are taking, at every appointment :) They don't always ask, but I always let them know.

You actually have to be careful with the calcium supplements with most antibiotics - calcium can inhibit the absorption of antibiotics, you need to leave a 2-4 hour window between taking your antibiotics and taking calcium. And when you're sick, if it's a choice between the medication and the vitamin, the medication always wins!

RN2b4me
12-12-2012, 05:55 PM
Same thing happened to me. Now on a 2nd course of Z-pak. I was told to do breakfast and lunch Cal Mag instead of dinner and snack and take the antibiotic at dinner. I'm think about not doing the Cal Mag at all. It's only a few days...

scorbett1103
12-12-2012, 06:18 PM
Magnesium is really just the same interaction as calcium, it can interfere with your body's ability to absorb the antibiotic. As long as you take the Z-pac pill at least 2 hours before or after the supplements it won't affect the medicine.

az365
12-14-2012, 01:21 PM
Good to know.

dawnwhite58
12-14-2012, 02:35 PM
Thanks for sharing. Good to know this time of year.

amberjules
12-14-2012, 06:35 PM
Nice to know. Thanks.